Designs, Codes and Cryptography

, Volume 87, Issue 4, pp 757–768 | Cite as

Non-existence of partial difference sets in Abelian groups of order \(8p^3\)

  • Stefaan De Winter
  • Zeying WangEmail author
Part of the following topical collections:
  1. Special Issue: Finite Geometries


In this paper we prove non-existence of nontrivial partial difference sets in Abelian groups of order \(8p^3\), where \(p\ge 3\) is a prime number. These groups seemed to have the potential of admitting at least two infinite families of PDSs, and even the smallest case, \(p=3\), had been open for twenty years until settled recently by the authors and E. Neubert. Here, using the integrality and divisibility conditions for PDSs, we first describe all hypothetical parameter sets of nontrivial partial difference sets in these groups. Then we prove the non-existence of a PDS for each of these hypothetical parameter sets by combining a recent local multiplier result with some geometry and elementary number theory.


Partial difference set Strongly regular Cayley graph Local multiplier theorem 

Mathematics Subject Classification

05C50 05E30 05B10 



  1. 1.
    Arasu K.T., Jungnickel D., Ma S.L., Pott A.: Strongly regular Cayley graphs with \(\lambda -\mu =-1\). J. Comb. Theory Ser. A 67, 116–125 (1994).MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Davis J., Xiang Q.: Negative Latin square type partial difference sets in nonelementary abelian 2-groups. J. Lond. Math. Soc. 70, 125–141 (2004).MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    De Winter S., Kamischke E., Wang Z.: Automorphisms of strongly regular graphs with applications to partial difference sets. Des. Codes Cryptogr. 79, 471–485 (2016).MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    De Winter S., Wang Z.: Classification of partial difference sets in Abelian groups of order \(4p^2\). Des. Codes Cryptogr. 84, 451–461 (2017).MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    De Winter S., Neubert E., Wang Z.: Non-existence of two types of partial difference sets. Discret. Math. 340, 2130–2133 (2017).MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Hou X., Nechaev A.: A construction of finite Frobenius rings and its application to partial difference sets. J. Algebra 309, 1–9 (2007).MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Jørgensen L.K., Klin M.: Switching of edges in strongly regular graphs. I. A family of partial difference sets on 100 vertices. Electron. J. Comb. 10, R17 (2003).MathSciNetzbMATHGoogle Scholar
  8. 8.
    Leung K., Ma S.L., Schmidt B.: Proper partial geometries with Singer groups and pseudogeometric partial difference sets. J. Comb. Theory Ser. A 115, 147–177 (2008).MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Ma S.L.: Partial difference sets. Discret. Math. 52, 75–89 (1984).MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Ma S.L.: A survey of partial difference sets. Des. Codes Cryptogr. 4, 221–261 (1994).MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Ma S.L.: Some necessary conditions on the parameters of partial difference sets. J. Stat. Plan. Inference 62, 47–56 (1997).MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Momihara K., Xiang Q.: Strongly regular Cayley graphs from partitions of subdifference sets of the Singer difference sets. Finite Fields Appl. 50, 222–250 (2018).MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Polhill J.: Paley partial difference sets in groups of order \(n^4\) and \(9n^4\) for any odd \(n>1\). J. Comb. Theory Ser. A 117, 1027–1036 (2010).MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Polhill J., Davis J., Smith K.: A new product construction for partial difference sets. Des. Codes Cryptogr. 68, 155–161 (2013).MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Michigan Technological UniversityHoughtonUSA

Personalised recommendations